Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 45, NWS Denver/Boulder, CO

July 19, 1999Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 19, 1999, 4:18 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 19, 1999, 4:18 PM MDT (22:18 UTC)
Expired
Jul 19, 1999, 4:30 PM MDT
In force
12 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:15 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WFUS1 KDEN 192220 RRA
TORDEN
COC075-115-192230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
418 PM MDT MON JUL 19 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 410 PM MDT...THE PUBLIC REPORTED A TORNADO 3 MILES EAST OF   
CROOK.  THE THUDNERSTORM PRODUCING THIS TORNADO WAS MOVING NORTHEAST 
AT 10 MPH.

THIS TORNADO WARNING REPLACES THE TORNADO WARNING IN EFFECT FOR 
NORTHEAST LOGAN COUNTY UNTIL 415 PM. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...SEDGWICK

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EXTREME NORTHEAST 
COLORADO UNTIL 8 PM. 

DANKERS
LAT...LON 4098 10279 4087 10271 4087 10249 4099 10254

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:40 AM MDT, 12 hours 38 minutes earlier.

Area forecast discussion, Jul 19, 3:40 AM MDT, 12 hours 38 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
340 AM MDT MON JUL 19 1999

NO REAL BIG CHANGES IN THE OVERALL FLOW PATTERN THROUGH THE PERIOD
AS LARGE ANTICYCLONE STAYS PARKED OVER THE GREAT PLAINS THROUGH
TUESDAY.  THIS WILL KEEP THE MOIST SOUTHWESTERLY FLOW ALOFT OVER THE
AREA FOR THE CONTINUED THREAT OF AFTERNOON/EVENING CONVECTION...SOME
OF WHICH WILL PRODUCE SOME HEAVY RAINS.  WATER VAPOR SATELLITE IMAGE
SHOWING SOME KIND OF A BACK EDGE TO THE DEEPER MOISTURE MOVING
SLOWLY NORTHEAST ACROSS ARIZONA THIS MORNING.  THIS LENDS SOME
SUPPORT TO THE MINOR DRYING TREND THAT THE MODELS ARE SHOWING FOR
TUESDAY.   FURTHER DOWN THE LINE THE MRF IS WANTING TO PUSH THE
RIDGE TO A POSITION OVERHEAD OR SLIGHTLY TO OUR WEST BY FRIDAY WHICH
WOULD TEND TO SHUT OFF THE MOISTURE SUPPLY SOMEWHAT...DECREASING THE
THREAT OF AFTERNOON CONVECTION.  DONT HAVE A LOT OF CONFIDENCE IN
THIS HAPPENING AT THIS TIME OF YEAR SO WONT BE YANKING AROUND
CURRENT FORECAST.  ET

.DEN...NONE.

In the hours before

Special weather statement, Jul 19, 10:58 AM MDT, 5 hours 20 minutes before
COZ030-032>050-200600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT MON JUN 19 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A DEEP PLUME OF MOISTURE CONTINUES TO STREAM ACROSS
COLORADO TODAY.  WITH ABUNDANT SUNSHINE INTO EARLY AFTERNOON...
SIGNIFICANT SURFACE HEATING AND DESTABILIZATION WILL PROMOTE THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER NORTHEAST AND NORTH
CENTRAL COLORADO.

THE STORMS ARE FIRST EXPECTED TO FIRE OVER THE MOUNTAINS AND
FOOTHILLS BY THE NOON HOUR...AND THEN SPREAD EASTWARD AND DEVELOP ON
THE PLAINS AFTER 130 PM.  THE STORMS WILL CONTINUE THROUGH 10 PM...
ESPECIALLY TOWARD THE NEBRASKA AND KANSAS BORDER AREAS.

WITH THE DEEP MOISTURE AND RELATIVELY WEAK WIND FIELDS IN THE
ATMOSPHERE... HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE
BIGGEST THREAT FROM THESE STORMS.  HOWEVER...A BRIEF SEVERE STORM
COULD ALSO DEVELOP CONSIDERING THE AMOUNT OF INSTABILITY IN THE
ATMOSPHERE.

SPOTTER ACTIVATION WILL NOT BE REQUIRED...BUT ANY REPORTS OF HEAVY
RAINFALL SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE.

BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:53 PM MDTSevere Thunderstorm WarningBOULogan52 min
Jul 19, 3:40 PM MDTTornado WarningBOULogan35 min
Jul 19, 3:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver44 min
Jul 19, 4:30 PM MDTFlash Flood WarningBOUWeld60 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.